Michigan, 2026Winter Storm in Michigan, January 21, 2026
January 21, 2026 · NWS GRR · 3 events in 3 counties and zones
Heavy lake effect snow fell beginning in the early morning hours on January 21. This was additional snowfall on top of what was received in a snow and blowing snow winter storm on January 19-20.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy lake effect snow fell beginning in the early morning hours on January 21. This was additional snowfall on top of what was received in a snow and blowing snow winter storm on January 19-20.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 20, 11:56 PM EST, 1 hour 4 minutes earlier. Its key messages:
- Moderate to Heavy Snow Tonight into Wednesday Morning
- Light Snow Continues with Periods of Moderate Snow
- Bitter Cold Friday into Sunday
Area forecast discussion, Jan 20, 11:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1156 PM EST Tue Jan 20 2026
.KEY MESSAGES...
- Moderate to Heavy Snow Tonight into Wednesday Morning
- Light Snow Continues with Periods of Moderate Snow
- Bitter Cold Friday into Sunday
&&
.DISCUSSION...
Issued at 325 PM EST Tue Jan 20 2026
- Moderate to Heavy Snow Tonight into Wednesday Morning
A round of moderate to heavy snow is expected tonight into
Wednesday morning bringing hazardous travel conditions for the
morning commute across much of the area.
Light lake effect snow will continue due to the low level moisture
off of Lake Michigan, 850mb-lake surface temperature differences,
and the wind flow off of Lake Michigan. Any accumulations will be
light until we see southwest flow and warm air advection ramp up
ahead of a low pressure system that will move in tonight. Within
the southwest flow expect Ottawa, Muskegon, and Oceana counties to
be hit the hardest due to the convergence from the orientation
off of Lake Michigan. This is highlighted in various ensembles
with up to 8 inches likely and a 30-40 percent chance of 8 or more
inches.
Mason, Lake, and Newaygo counties will be on the edge of higher
amounts with generally 3-6 inches expected across the area but
isolated higher amounts are possible mainly for western portions
of these counties. Along the I-94 corridor and along and south of
I-96 generally 3-6 inches expected with 1-3 inches elsewhere.
Snowfall rates of 0.2-0.7"/hr are expected as snow starts with
areas in the Winter Storm Warning looking at 1-2"/hr rates at
times. This will quickly reduce visibilities and accumulate on
roads creating hazardous travel conditions. As the low pressure
system departs snowfall rates drop off late Wednesday morning, but
expect light lake effect snow to linger through the day.
- Light Snow Continues with Periods of Moderate Snow
A series of shortwave troughs will bring additional rounds of
accumulation snow outside of the continuous light lake effect
snow. The next round moves in Wednesday night into Thursday with
another low pressure system. The probability of 2 or more inches
of snow is focused along and west of a Big Rapids to Battle Creek
line with probabilities 40 to 70 percent with the higher values to
the west. The probability of 4 inches or more however drops peaks
at 20 percent in the Grand Rapids area. Expect another day of
impacts to the morning commute Thursday morning. Thereafter
additional disturbances in the upper level pattern will bring more
rounds of snow Friday and through the weekend into next week.
- Bitter Cold Friday into Sunday
Arctic air moves in for the end of the week with highs in the
single digits and lows below zero. Wind Chill values will be in
the teens below zero Friday. Wind chills are not expected to be as
cold Saturday and Sunday however they are still expected to be
below zero until Sunday afternoon.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1156 PM EST Tue Jan 20 2026
We will be seeing snow develop across all of the terminals over
the next 3 hours from West to East. KMKG already is seeing
enhanced snow with lake enhancement occuring. This is bringing
them down into IFR and LIFR. All of the other sites will start as
MVFR and drop down into IFR after a couple of hours of snow
falling. The worst of the conditions will be roughly from about
08/09z until about 14-16z. KMKG could get down to VLIFR in the
heavier bands.
We will see a break in the action after the snow moves out by 18z
Wednesday. MVFR conditions will likely persist with low clouds.
This break will be short lived as another area of snow will move
in to KMKG around 00z Thu and by 02/03z elsewhere. More IFR and
LIFR conditions expected.
For the GRR 06z update...
No changes to the forecast at this time. The snow looks to start
here around 07-08z. We are generally expecting 2-3 inches of a
normal consistency type of snow. The heaviest snow will occur from
09/10z until about 15z, then tapering off after that.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EST Wednesday for MIZ037-038-
044>046-051-052-057>059-064>067-071>074.
Winter Storm Warning until 10 AM EST Wednesday for MIZ043-050-
056.
MARINE...Small Craft Advisory until 4 PM EST Wednesday for LMZ844>849.
Gale Warning from 4 PM Wednesday to 7 AM EST Friday for
LMZ844>848.
Heavy Freezing Spray Warning from 10 PM Wednesday to 4 AM EST
Saturday for LMZ844>849.
&&
DISCUSSION...TJT/RAH
AVIATION...NJJHazardous weather outlook, Jan 20, 3:32 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
332 PM EST Tue Jan 20 2026
MIZ037>040-043>046-050>052-056>059-064>067-071>074-212045-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
332 PM EST Tue Jan 20 2026
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Another round of moderate to heavy snowfall is expected tonight
into Wednesday morning bringing travel impacts to the Wednesday
morning commute.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow continues through the day Wednesday with another round
of moderate snow Wednesday night into Thursday bringing impacts to
the Thursday morning commute. Lake effect snow will likely
continue into the weekend with bitter cold temperatures moving in
for Friday into Sunday morning with wind chills in the teens below
zero and highs in the single digits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-212045-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 PM EST Tue Jan 20 2026
This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.
.DAY ONE...This Afternoon and Tonight
Winds and waves will be hazardous to small craft.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds and waves will continue to be hazardous to small craft with
borderline gale conditions Wednesday night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Oceana
- When
- January 21, 1:00 AM EST to 9:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Snow of 3 to 8 inches with some reports of over 10 inches of snow occurred near the lakeshore.
Winter Storm, Muskegon
- When
- January 21, 1:00 AM EST to 9:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Snow of 3 to 8 inches with some reports of over 12 inches of snow occurred near the lakeshore.
Winter Storm, Ottawa
- When
- January 21, 1:00 AM EST to 9:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Snow of 3 to 8 inches with some reports of over 10 inches of snow occurred near the lakeshore.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 21, 20261 death · $85,000 · 14 events
- Winter Weather in Minnesota, January 21, 20267 injured · $100,000 · 3 events
- High Wind and Winter Weather in South Dakota, January 21, 202663 kt wind · 31 events
- Winter Storm and Extreme Cold in Michigan, January 21 to 24, 202630 events
- High Wind in South Dakota, January 21, 202663 kt wind · 23 events
- High Wind in Nebraska, January 21, 202662 kt wind · 19 events
- High Wind and Winter Weather in South Dakota, January 21, 202666 kt wind · 17 events
- Winter Weather in Minnesota, January 21, 202612 events
- Winter Weather in Illinois, January 21, 2026$10,000 · 9 events
- Blizzard and High Wind in Minnesota, January 21, 202656 kt wind · 9 events
- Blizzard and High Wind in Iowa, January 21, 202659 kt wind · 9 events
- Winter Weather in Wisconsin, January 21 to 22, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314812, 1314813, 1314814.